Case Studies In Small Animal
This dog had clinical changes typical of dilated cardiomyopathy. He was in left and right heart failure at presentation with pulmonary edema, a small amount of pleural effusion, and ascites. Pleural effusion is most commonly caused by a combination of left and right heart failure in the dog. The veins from the pleura that line the thoracic cavity (parietal pleura) drain into the right heart as other systemic veins do. The veins that drain the visceral pleura (the pleura that lines the outside of the lungs), however, drain into pulmonary veins in the dog and, of course, pulmonary veins drain into the left heart. Consequently, congestive left heart failure (increased left ventricular diastolic and left atrial pressures) and congestive right heart failure (increased right ventricular diastolic and right atrial pressures) together are most efficient at producing enough transudation out of the pleural capillaries to result in an accumulation of fluid in the pleural space. In dogs, right heart failure alone can sometimes also result in pleural effusion. This almost never happens with pure left heart failure in dogs (as opposed to cats where this does appear to occur).
Monte's ECG revealed a short burst of ventricular tachycardia that depolarized at a rate of approximately 250 beats/minute. This rate is quite fast. The fast rate plus the severe myocardial failure made Monte a good candidate for sudden death. A Holter monitor (i.e., 24-hour ECG) could have been performed to further document Monte's ventricular arrhythmia. Typically a dog like this will have 10s of thousands of premature ventricular complexes (PVCs) along with numerous runs of ventricular tachycardia during the 24 hours. In humans it has been shown that class I antiarrhythmic agents, such as procainamide and quinidine, do not prevent sudden death and in some instances actually increase the incidence of sudden death. Beta blockers can be used to prevent sudden death but usually high doses are required. Because of Monte's severe myocardial failure, he would not have tolerated losing all sympathetic input to his myocardium so they could not be used. Calcium channel blockers are generally ineffective for treating ventricular tachyarrhythmias. That leaves only the class III antiarrhythmic drugs. Sotalol, a combination beta blocker and class III drug is very effective for suppressing the ventricular arrhythmias seen in Boxers with cardiomyopathy that do not have severe myocardial failure. Although it can sometimes be used in patients with severe myocardial failure, this must be done very cautiously. Amiodarone, the other class III antiarrhythmic agent, can be used but veterinary cardiologists do not have a lot of experience with this drug. Amiodarone has very peculiar pharmacokinetics and can have severe toxic side effects. Although it is a very old drug, it has experienced a marked increase in sales over the last decade since most of the other antiarrhythmic drugs are not effective. Instead of the price dropping with increased use, the price has increased markedly. As a result, the owner opted not to treat Monte with amiodarone.
The echocardiogram from this dog was also typical of dilated cardiomyopathy. The end-systolic diameter was increased because myocardial contractility was decreased secondary to the intrinsic myocardial disease present in this dog. To compensate for the decrease in contractility, the body retained sodium and water to increase blood volume and increase venous return to the heart. The increased venous return then placed stretch on the myocytes in the ventricles which resulted in these cells growing longer by adding in sarcomeres in the cell in series (end-to-end). This resulted in the ventricular chambers growing larger. This is evidenced by the increase in end-diastolic diameter with normal wall thicknesses. This volume overload hypertrophy allowed the dog to compensate for the decrease in myocardial contractility for years. At this stage, however, the heart presumably has reached an end-stage where it is unable to grow any larger so the increase in blood volume and venous return has resulted in increases in the diastolic pressures in both ventricles. Although stroke volume was probably normal in this dog for most of its life, it is now decreased. Since a lesser quantity of blood is ejected with each beat, a lesser quantity of blood is needed to fill the ventricle during each diastolic interval. Consequently, the mitral valve does not open as far in diastole. this plus the increase in chamber size results in an increased distance between the early maximum opening of the mitral valve (E point) and the interventricular septum. This distance is measured as the E point to septal separation (EPSS) which is increased in this dog.
As the left ventricle grows larger, the mitral valve apparatus does not grow and the papillary muscles apparently do not elongate. Consequently, the mitral valve leaflets become tethered downward as the ventricle glows larger and the papillary muscles are placed further and further laterally from their normal position. In addition, the mitral valve annulus probably also enlarges as the ventricle enlarges. This combination of events results in incomplete coaptation of the mitral valve leaflets and so mitral regurgitation. Typically when this occurs, the jet that is seen on color flow Doppler is one that occurs centrally. That is, the jet extends toward the roof of the left atrium in the center of the chamber. This is opposed to mitral regurgitation secondary to myxomatous degeneration where the jet is often eccentric.
Monte was sent home on digoxin (one and a half 0.125 mg tablets twice a day), lisinopril (20 mg once a day), and furosemide (150 mg twice a day). He was rechecked by his referring veterinarian a week later. At that time his serum digoxin concentration was 2.0 ng/ml (therapeutic range is 0.5 to 2.0 ng/ml) so his digoxin dose was maintained. A chemistry panel done at that time revealed normal renal function, a serum sodium concentration of 139 mEq/L, and a serum potassium concentration of 4.3 mEq/L. He was sent home on the same medications. He was not seen again by a veterinarian until 10 weeks later when the referring veterinarian went to the owner's house to euthanize Monty. The owner reported that he was not eating, had lost weight, and was weak. Digoxin toxicity was suspected but no further testing was allowed.
©Mark D. Kittleson, D.V.M., Ph.D. All rights reserved.